Indiana, 2022

Damaging Winds in Indiana, May 25, 2022

May 25, 2022 · NWS IWX · 6 events in 5 counties and zones

Strong to locally severe storms developed in a modestly unstable atmosphere, aided by a 50 knot mid level wave. A few marginally severe wind gusts were recorded along with some tree damage in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Strong to locally severe storms developed in a modestly unstable atmosphere, aided by a 50 knot mid level wave. A few marginally severe wind gusts were recorded along with some tree damage in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 25, 1:27 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, May 25, 1:27 PM EST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
227 PM EDT Wed May 25 2022

.SYNOPSIS...
Issued at 114 PM EDT Wed May 25 2022

Unsettled weather will continue through Friday as a slow moving
system tracks across the central part of the country. Showers will
be likely with isolated to scattered thunderstorms at times. The
best chance of thunderstorms will be during the afternoon and
early evening hours. After seasonable temperatures today and
Thursday, cooler weather will settle into the area on Friday as
the system pulls off to the east. Much warmer conditions are in
store for the holiday weekend.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 114 PM EDT Wed May 25 2022

A warm front currently extends from the surface low centered over
southern Missouri northeastward across central Illinois and into
north central Indiana, near the southern border of the forecast
area. A round of morning showers ahead of this front has mostly
moved north of the area, allowing for a few breaks in the cloud
cover. An ample cumulus field has developed to the south as seen
on satellite. This area is coincident with significant moisture
advection with dewpoints in the upper 60s. Instability is also
increasing across this area and surface based CAPE is upwards of
1000 J/kg south of US 30. While the instability is marginal, a
shortwave is expected to rotate up from the south later this
evening and 850 mb winds will increase to 40-50 kts. SRH is also
forecast to increase, bolstering the potential for organized
convection that could become severe, with a few weak tornadoes not
out of the question. The hail and microburst threat is limited
due to high PWs and a lack of dry air aloft. Brief heavy downpours
are likely though. As far as timing is concerned, according to a
concensus of the CAMs, discrete storms will be possible mainly
between 3 PM and 7 PM. A more organized line of storms along the
leading edge of the shortwave will then move across the area from
southwest to northeast between 7 PM and Midnight. After midnight,
activity should be minimal due to the loss of daytime heating.

On Thursday the slow moving low will still be to our southwest,
keeping the area in the warm sector, and scattered showers and
thunderstorms can again be expected through the day.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 114 PM EDT Wed May 25 2022

The upper low will track across southern Illinois and Indiana on
Friday, therefore showers and thunderstorms will remain possible,
although with much less instability. A cooler airmass is also expected
on Friday as the flow shifts northwesterly on the backside of the
low.

Upper ridging returns on Saturday bringing mild and dry weather to
kick off the weekend with highs in the low to mid 70s. Subsidence
will then cause the region to warm going into Memorial Day, when
heat indices are forecast to be around 90 degrees. It will then
be even hotter on Tuesday with highs near 90 and heat indices in
the mid 90s. Similar conditions are probable for Wednesday with
high pressure remaining over the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 107 PM EDT Wed May 25 2022

Warm front extending eastward across the area emanating from
surface low pressure over the mid-MS valley has area of showers
lifting north of both TAF sites to begin the period. Expect
improving conditions in warm sector with a more southerly flow
this afternoon as many locations behind the warm front have seen
ceilings improve to VFR/MVFR. Still have potential for TS/SHRA to
redevelop with modest instability from daytime heating later this
afternoon...followed by more widespread precip overnight with
ceilings trending back to IFR/MVFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 25, 1:35 PM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
235 PM EDT Wed May 25 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-261845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
235 PM EDT Wed May 25 2022 /135 PM CDT Wed May 25 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected this evening. A
strong to severe thunderstorm is possible with isolated damaging wind
gusts and brief heavy downpours as the potential main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers with scattered thunderstorms are expected Thursday. An
isolated strong to severe thunderstorm is possible once again
Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-261845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
235 PM EDT Wed May 25 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms today.

A few southeast gusts to 25 knots are possible today into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is another chance of thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 25, 3:33 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
433 PM EDT Wed May 25 2022

INZ016-017-024-025-252100-
Wabash IN-Whitley IN-Huntington IN-Kosciusko IN-
433 PM EDT Wed May 25 2022

...A strong thunderstorm will impact portions of northeastern Wabash,
southwestern Whitley, northwestern Huntington and southeastern
Kosciusko Counties through 500 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm near
Andrews, or 7 miles southeast of North Manchester, moving north at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Columbia City and South Whitley around 500 PM EDT.

Other locations impacted by this storm include Liberty Mills, Lorane,
Collamer, Bracken, Goblesville, Sidney, Urbana, Tunker, Washington
Center and Larwill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4085 8557 4088 8580 4125 8575 4119 8540
TIME...MOT...LOC 2033Z 192DEG 23KT 4094 8567

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PBM
Special weather statement, May 25, 5:33 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
633 PM EDT Wed May 25 2022

INZ005-006-008-016-252300-
Lagrange IN-Noble IN-Kosciusko IN-Elkhart IN-
633 PM EDT Wed May 25 2022

...A strong thunderstorm will impact portions of southeastern
Elkhart, northwestern Noble, northeastern Kosciusko and southwestern
Lagrange Counties through 700 PM EDT...

At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Webster, or near Warsaw, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Syracuse and Milford around 640 PM EDT.

Other locations in the path of this storm include Goshen, Ligonier,
New Paris, Topeka and Millersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4164 8538 4130 8563 4130 8565 4126 8565
      4121 8569 4128 8590 4166 8578
TIME...MOT...LOC 2232Z 200DEG 33KT 4130 8577

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PBM

The radar

The Northern Indiana radar (KIWX), 54 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Kalb

When
May 25, 6:00 PM EST to 6:01 PM EST
Where
De Kalb County, Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.370, -85.050

The pubic reported a small tree was blown down.

Thunderstorm Wind, Adams

When
May 25, 6:00 PM EST to 6:01 PM EST
Where
Adams County, 3.22 mi WNW of Coppess Corner
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.760, -85.010

A trained spotter recorded a 61 mph wind gust. In addition, several five inch diameter tree limbs were blown down.

Thunderstorm Wind, Cass

When
May 25, 6:10 PM EST to 6:11 PM EST
Where
Cass County, 0.87 mi SW of Lincoln
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.610, -86.230

Local media related a wind gust of 62 mph from a private weather station.

Thunderstorm Wind, Cass

When
May 25, 6:20 PM EST to 6:21 PM EST
Where
Cass County, 1.73 mi SW of Adamsboro
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
40.760, -86.290

The local electric company reported a tree was blown down into power lines.

Thunderstorm Wind, Noble

When
May 25, 7:20 PM EST to 7:21 PM EST
Where
Noble County, 0.52 mi E of Kendallville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -85.260

A trained spotter reported a tree branch was blown down.

Thunderstorm Wind, Steuben

When
May 25, 7:30 PM EST to 7:31 PM EST
Where
Steuben County, 0.52 mi W of Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.730, -84.940

The public reported several large tree limbs down along as well as a flipped trampoline.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017394, 1017398, 1017399, 1017395, 1017396, 1017397.